Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2002, 1:32 PM EDT for Franklin County, Kennebec County, Somerset County, Maine. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 1:32 PM EDT (17:32 UTC)
- Expired
- Jul 23, 2002, 2:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
Counties Franklin County, ME, Kennebec County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 92 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:00 PM EDT | Thunderstorm Wind 50 E | Fairfield, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 231732 CCA SVRGYX MEC007-011-025-231830- BULLETIN - EAS ACTIVATION REQUESTED...COR FOR LINE WRAP SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 126 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KENNEBEC COUNTY IN SOUTHERN MAINE THIS INCLUDES THE CITY OF FAIRFIELD EXTREME SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE * UNTIL 230 PM EDT * AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM SKOWHEGAN TO CHESTERVILLE IN EXTREME SOUTHERN FRANKLIN COUNTY. THIS LINE IS MOVING EAST AT 35 MPH AND WILL REACH PALMYRA TO WATERVILLE BY 200 PM. TREES HAVE BEEN DOWNED BY THESE STORMS. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW HAMPSHIRE. LAT...LON 4468 7010 4459 7010 4451 6924 4474 6925
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:08 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 23, 12:08 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATE TO INCLUDE WATCH BOX NATIONAL WEATHER SERVICE GRAY ME 1208 PM EDT TUE JUL 23 2002 DISC...SVR TSTM WATCH BOX IN EFFECT TIL 23Z. REST UNCHANGED. ENHANCED WORDING ADDED TO THE MTNS. MAIN REASON FOR UPDATE IT TO ADD CHC ISOLD SVR WX SWRN ME/SRN NH THS AFTN. SPS JUST ISSUED. LCL CHECKLIST INDICATING RIPE CONDS ACRS PTNS OF OUR FA AS SIGNIF LOW LVL MOISTR COMBINING W/ APCHG CDFNT & EXITING JET ALFT TO PRODUCE LCLY DAMAGING WINDS. UPR LVL JET OF 130-140 KTS EXITING THE RGN PLACING SRN SECTIONS IN LF QUAD. BEST CONVECTION WL MST LKLY DVLP OVRHD BY EARLY TO MID AFTN...BFR ENTERING INCREASINGLY UNSTABLE AIRMASS S OF OUR RGN. THEREFORE...BST CHC OF ANY SVR STMS WL BE SRN ZNS. PRECIPITABLE WATER VALUES VRY HIGH (AOA 2 WRN PTNS OF THE FA). TRAINING STMS MAY CAUSE LCLY HVY RNFL. WL ADD THS TO THE ZN PKG. OTRW...WL TWEAK TEMPS/WNDS. MARINE...SCA TO RMN IN PLC. WL LWR WND/SEAS FOR THS AFTN...BUT LCLY ROUGH CONDS IN STMS. FCSTID = 13 .GYX... ME...SVR TSTM WATCH IN EFFECT TIL 23Z. NH...SVR TSTM WATCH IN EFFECT TIL 23Z. JC
In the hours before
Special weather statement, Jul 23, 9:15 AM EDT, 4 hours 17 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-232115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 915 AM EDT TUE JUL 23 2002 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL ACROSS PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS AFTERNOON. THERE IS ALSO THE POSSIBLITY OF LOCALLY HEAVY RAINFALL IN ANY PERSISTENT STORMS. A STRONG COLD FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND THIS AFTERNOON...TRIGGERING THE STORMS. IT WILL BRING MUCH COOLER AND DRIER AIR INTO THE STATE TONIGHT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/GYX JC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:33 AM EDT | Severe Thunderstorm Warning | GYX | Aroostook, Penobscot | 57 min |
| Jul 23, 1:31 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset | 59 min |
| Jul 23, 2:10 PM EDT | Severe Thunderstorm Warning | GYX | Waldo | 50 min |
| Jul 23, 3:10 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 65 min |
| Jul 23, 3:15 PM EDT | Special Marine Warning | GYX | 105 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.